Wildfire, Blue Mountains
- When
- August 23, 12:00 AM PST to August 26, 11:59 PM PST
- Where
- Blue Mountains forecast zone
- Reported by
- OTHER FEDERAL AGENCY
The Fly Fire, centered seven miles southeast of Lehman Hot Springs, was a lightning caused fire that burned 838 acres.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
The Fly Fire, centered seven miles southeast of Lehman Hot Springs, was a lightning caused fire that burned 838 acres.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 22, 9:39 PM PST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
1039 PM PDT MON AUG 22 2005
UPDATED FOR AVIATION DISCUSSION
.AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS THE AREA FOR THE NEXT
24 HOURS. THE MAIN CONCERN WILL BE WINDY AND GUSTY CONDITIONS AT
KDLS AND AT THE ELLENSBURG AIRPORT AND BREEZY AND GUSTY WINDS AT
OTHER TAF LOCATIONS TOMORROW. THESE WINDS MAY ALSO CAUSE LOCALIZED
AREAS OF REDUCED VISIBILITY IN THE COLUMBIA BASIN DUE TO BLOWING
DUST. FEW TO SCT MID AND HIGH LEVEL CLOUDS WILL BE PRESENT AT ALL
TAF SITES AND ALONG ALL TWEB ROUTES DUE TO THE EFFECTS OF AN UPPER
LEVEL LOW IN SOUTHERN BRITISH COLUMBIA. A FEW ISOLATED THUNDERSTORMS
MAY DEVELOP OVER THE BLUE AND WALLOWA MOUNTAINS TOMORROW AFTERNOON
AND EARLY EVENING. PERRY
&&
.PREV DISCUSSION... (ISSUED 850 PM PDT MON AUG 22 2005)
SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...AFTERNOON AND EVENING
THUNDERSTORMS THAT FORMED IN THE STRAWBERRY AND WALLOWA MOUNTAINS
HAVE EITHER DISSIPATED OR MOVED INTO IDAHO...SO THE REST OF TONIGHT
LOOKS DRY. A WEAK COLD FRONT CAN BE SEEN ON SATELLITE IMAGERY
PROGRESSING THROUGH EASTERN OREGON AND IS RESPONSIBLE FOR INCREASED
CLOUD COVER AND GUSTY WINDS THIS AFTERNOON AND EVENING. TO THE
NORTH...AN UPPER LOW IS DEVELOPING IN BRITISH COLUMBIA AND WILL MOVE
SOUTH TO THE CANADIAN BORDER TOMORROW. IT IS ALREADY INCREASING
CLOUD COVER IN THE WASHINGTON CASCADES THIS EVENING. THIS BAND OF
CLOUDINESS LOOKS STRONGER THAN EXPECTED AND WILL BE ISSUING A
FORECAST UPDATE SHORTLY TO INCREASE CLOUD COVER...REMOVE CHANCES OF
PRECIPITATION AND PERHAPS TO RAISE OVERNIGHT LOW TEMPERATURES A
DEGREE OR TWO BECAUSE OF THE CLOUD COVER.
AS THE APPROACHING LOW MOVES ALONG THE CANADIAN BORDER TOMORROW IT
WILL USHER IN MORE COOL AIR AND TOMORROW WILL BE ANOTHER 5-8 DEGREES
COOLER THAN TODAY. PRESSURE GRADIENTS WILL BE TIGHTENED UP
CONSIDERABLY AND WINDY CONDITIONS WILL BE PRESENT AT THE KITTITAS
VALLEY AND EASTERN COLUMBIA GORGE WITH BREEZY CONDITIONS IN THE
COLUMBIA BASIN. THE 00Z RUN OF THE NAM MODEL HAS SUSTAINED WINDS OF
30 MPH AT ELLENSBURG FOR 6 HOURS AND A VERY IMPRESSIVE 11 MB
PRESSURE DIFFERENCE BETWEEN PORTLAND AND SPOKANE. I AM AWAITING GFS
GUIDANCE TO DETERMINE THE POSSIBLE NEED FOR A WIND ADVISORY. THE
CURRENT FORECAST PACKAGE ALREADY HAS PATCHY BLOWING DUST FOR PARTS
OF THE COLUMBIA BASIN TOMORROW AFTERNOON AND THAT LOOKS PRUDENT. AS
THE INFLUENCE OF THE LOW PASSES THROUGH THE NORTHERN BLUES AND
WALLOWAS TOMORROW AFTERNOON...A FEW ISOLATED THUNDERSTORMS MAY
DEVELOP SIMILAR TO WHAT HAPPENED TODAY. WEDNESDAY LOOKS DRY WITH
CONTINUED COOL TEMPERATURES AS THE LOW DRIFTS SLOWLY TO THE EAST AND
RIDGING BEGINS TO DEVELOP OFF THE PACIFIC NW COAST BUT DOES NOT
QUITE REACH THE EAST SIDE OF THE CASCADES. PERRY
PREV DISCUSSION... (ISSUED 230 PM PDT MON AUG 22 2005)
LONG TERM...HIGH PRESSURE WILL BE OVER THE REGION THURSDAY THEN
RIDGE BEGINS TO FLATTEN ON FRIDAY. THESE WILL BE THE WARMEST AND
DRIEST DAYS OF THE EXTENDED. THEN LOOKS LIKE A TROUGH WILL DEVELOP
IN THE EASTERN GULF OF ALASKA AND SLOWLY SETTLE SOUTHWARD. THIS
WILL RESULT IN LOWERING HEIGHTS AND COOLING TEMPERATURES FROM SUNDAY
ONWARD. IF MODELS ARE CORRECT THEN THE TROUGH SETTLES OVER THE
PACIFIC NORTHWEST FIRST OF NEXT WEEK WITH POSSIBLE SHOWERS. HAVE
OPTED TO KEEP FORECAST DRY PENDING BETTER MODEL CONSISTENCY.
FIRE WEATHER...FIRST FIRE WEATHER CONCERN WILL BE THE THUNDERSTORMS
ACROSS THE EASTERN OREGON MOUNTAINS THIS EVENING. ISOLATED T-STORMS
HAVE DEVELOPED IN SE GRANT AND BAKER COUNTIES...PRODUCING FREQUENT
LIGHTNING AND MODERATE-HEAVY RAIN. A COLD FRONT WILL QUICKLY MOVE
ACROSS THE AREA LATE THIS AFTERNOON AND EVENING...AND COOLER AND
MORE STABLE AIR WILL SPREAD ACROSS THE REGION. AS A
RESULT...THUNDERSTORMS WILL DIMINISH THIS EVENING. ANOTHER FIRE
WEATHER CONCERN ARE WINDS. WINDS WILL INCREASE ACROSS THE LOWER
COLUMBIA BASIN AND NORTH CENTRAL OREGON AS AN UPPER LEVEL TROUGH
DROPS SOUTHEAST ACROSS EASTERN WASHINGTON ON TUESDAY. THE RELATIVE
HUMIDITY ON TUESDAY AFTERNOON WILL BE IN THE 15-25 PERCENT RANGE.
WITH WINDS SUSTAINED AT AROUND 20 MPH ACROSS PORTIONS OF THE LOWER
COLUMBIA BASIN TUESDAY AFTERNOON AND EVENING...THE POTENTIAL FOR
RAPID FIRE SPREAD EXISTS. THEREFORE...A FIRE WEATHER WATCH HAS BEEN
ISSUED FOR THE LOWER COLUMBIA BASIN OF WA/OR WHICH INCLUDES FIRE
ZONES 631 AND 675. SMITH
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FIRE WEATHER WATCH FROM 1 PM TUESDAY TO 9 PM TUESDAY FOR ORZ041-
ORZ042-ORZ044-ORZ045.
WA...FIRE WEATHER WATCH FROM 1 PM TUESDAY TO 9 PM TUESDAY FOR WAZ024-
WAZ025-WAZ026-WAZ027-WAZ028-WAZ029.
&&
TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
83/83/83HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
355 PM PDT MON AUG 22 2005
WAZ024>030-ORZ041>050-231230-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
355 PM PDT MON AUG 22 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT
THUNDERSTORMS
NORTHWEST BLUE MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL OREGON,
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, BLUE MOUNTAINS, JOHN
DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY,
WALLOWA COUNTY
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING BEFORE
DISSIPATING AFTER SUNSET. ANY THUNDERSTORM ACTIVITY IS EXPECTED TO
REMAIN BELOW SEVERE LEVELS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
FIRE WEATHER WATCH TUESDAY
EAST COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
SOUTHERN CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, LOWER COLUMBIA
BASIN OF OREGON, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON,
BLUE MOUNTAINS, JOHN DAY BASIN
A FIRE WEATHER WATCH IS IN EFFECT FOR BREEZY WINDS AND LOW
RELATIVE HUMIDITIES TUESDAY AFTERNOON AND EVENING. WEST WINDS OF
15 TO 25 MPH AND AFTERNOON RELATIVE HUMIDITIES OF 15 TO 20 PERCENT
COULD LEAD TO RED FLAG CONDITIONS.
CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR CURRENT
FIRE DANGER CONDITIONS IN YOUR AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN
DAYS ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WEATHER.GOV/PENDLETON
AND SELECT GRAPHICAL HAZARDS.1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472449.